Anesthesia Errors Lawyer
Anesthesia errors are a dangerous form of medication error. Anesthetic drugs are strong, and the surgical rooms where they are often administered can be hectic. Anesthesiologists are frequently forced to multi-task during surgery. They may make a mistake by using the wrong concentration level of nitroglycerine. Medical professionals may also cause errors by administering too much or too little of the anesthetic medication.
Types of Anesthesia
This is the safest form of anesthesia. It is used to numb a specific area of the body. The medication can be administered as a topical solution or an injection of anesthetic drug. Dentists and dermatologists frequently use local anesthesia to aid in minor surgical procedures.
This type of anesthesia is introduced to the body near a nerve or group of nerves. Usually, regional anesthesia is used to numb a large portion of the body. This is typically safer than general anesthesia, because the patient is still awake. Examples include epidurals for child birth or spinal anesthesia.
This form carries the highest risks. The patient is completely sedated to prevent aspiration.If there is a problem, the patient cannot communicate with the doctor. An anesthesiologist must monitor the patient closely to ensure normal heart patterns and adequate oxygen supply.
Risk of Anesthesia Errors
Anesthetic drugs are toxic to the body and must be used carefully. Accidents that occur while administering anesthesia are the result of failed action, or inaction, on the health care provider’s part. Small mistakes can place the patient at risk of physical trauma, mental or emotional trauma, and death. During general anesthesia, to avoid potentially fatal complications, the anesthesiologist should remain at the head of the surgical bed.
If the anesthesiologist fails to closely monitor the patient, the following problems may cause injury:
- Inadequate explanation of procedure requirements before, during, and after anesthesia
- Poor communication in surgical room
- Delayed anesthesia administration
- Not enough anesthesia to keep patient sedated
- Overdose of anesthesia
- Failed or inadequate intubation
- Extensive sedation time, that is longer than intended
- Failure to identify or react to medication difficulties
- Failure to properly administer oxygen
- Equipment mistakes, such as turning off alarms or allowing concentrated oxygen near hot surgical devices
Approximately 82% of all anesthesia complications are a direct result of human error. If there is a mistake, the patient will be in danger of severe trauma. Due to the nature of anesthesia, this can range from physical to mental and emotional problems. Anesthesia is used for several reasons during surgery or uncomfortable procedures.
The purpose of general anesthesia involves:
- Skeletal muscle relaxation
- Immobility, or loss of movement and motor skills
- Analgesia, or lack of response to pain
- Amnesia, or loss of memory
- Hypnosis, or lack of consciousness
A patient that has not received an adequate dosage of general anesthesia will experience severe emotional and mental trauma upon awakening. This is sometimes referred to as anesthesia awareness. Patients have reported an inability to move or communicate their awakened state with the surgeon even though the patient can feel the pain of the surgery. It is a rare, but dangerous circumstance.
Other side effects of improper anesthesia use include:
- Tracheal damage
- Birth defects
- Pulmonary aspiration of gastric contents
- Cardiac dysrhythmia
- Myocardial infarction, or minor heart attack
- Major heart attack
- Severe brain damage
Since anesthesia is toxic to the body, patients who are put under the drug are at risk for anesthesia overdose, which can lead to serious complications. The type of anesthetic, the correct dosage, and the rate of injection are crucial factors to avoid anesthetic toxicity and severe medical problems.
Last year, the worldwide death rate during full anesthesia increased after decades of decline. One in 20 patients die from general anesthesia within a year, and that number increases to one in 10 in patients who are 65 years and older.
Types of Anesthesia & Anesthetic Malpractice
Most Common Causes of Anesthesia Overdose
Patients who are small, elderly, or already ill are more likely to be adversely affected by errors in the ED. Factors that can lead to anesthesia overdose include the following:
- Injecting too much anesthetic
- Injecting the anesthetic at an improper rate
- Choosing the wrong anesthetic
- Monitoring or equipment failure
- Contradictory instrument values between anesthetic vaporizers/respirators and the anesthetic gas monitor.
- Gas flow setting error
- Inappropriate ventilation
- Combining incompatible drugs
- Injecting the anesthetic too quickly, which can lead to increased plasma levels of local anesthetic
Anesthetics dramatically lower patients’ blood pressure, and everyone reacts differently. Determining how much anesthetic should be given to overweight patients can be especially difficult. In any patient, though, an anesthesia overdose can lead to a dangerous decline in blood pressure, and if doctors do not take action to raise the blood pressure, the patient is at risk for serious injury or even death.
It is crucial for medical staff to consider the patient’s age, weight, state of health, and other medications as there’s a potential for increased free local anesthetic blood levels due to a lack of plasma proteins available for binding.
Anesthesia Toxicity Symptoms
Patients who are suffering from local anesthetic systemic toxicity (LAST) can experience mild to moderate symptoms, depending on the level of toxicity and which organ system is affected. Any patient that exhibits an altered mental state, neurological symptoms, or cardiovascular instability may be suffering from anesthetic toxicity. Doctors should continue to monitor patients after completing the injection, as toxicity can be delayed up to 30 minutes.
Signs of Toxicity in the Central Nervous System
These are often subtle or may even be absent, despite anesthetic toxicity:
- Visual and auditory disturbances such as tinnitus (ringing in the ears)
More serious symptoms may also be present if there is a great level of toxicity:
- Central nervous system excitation, which include confusion, muscle twitches, seizures, agitation)
- A CNS depression typically follows (coma, unconsciousness, drowsiness)
- Metallic taste
Signs of Toxicity in the Cardiovascular System
These are often present in severe cases of toxicity:
- A hyperdynamic state that’s characterized by hypertension and ventricular arrhythmias
- Progressive hypotension generally follows
- Heart palpitations
- Chest pain
- Diaphoresis (profuse perspiration)
Treatment depends on the severity of the toxicity. If the patient is suffering from a seizure, hypotension, or cannot breathe due to an impending airway, doctors should take immediate action as these conditions are potentially life threatening. No single remedy exists for anesthetic toxicity, and its treatment continues to be debated. Doctors tend to agree more on what drugs and treatments to avoid.
If the patient is showing signs of cardiovascular instability, Propofol should not be used, as it is a cardiovascular depressant and can lead to cardiovascular collapse. Class IB antidysrhythmic agents should also be avoided as they can worsen toxicity.
The American Society of Regional Anesthesia recommends a plan of action for doctors to take if a patient is showing signs of LAST:
- Airway management
- Seizure suppression
- Cardiopulmonary resuscitation (if necessary)
- Alert the nearest facility having cardiopulmonary bypass capability
- Administer 20 percent lipid emulsion
Patients who have suffered from LAST should be closely monitored even after signs have subsided, as cardiovascular depression can continue or return after treatment.
“ASRA Recommendations on Systemic Toxicity of Local Anesthetics.” American Academy of Orthopaedic Surgeons. N.p., Aug. 2008. Web. 06 Dec. 2012.
Cooper, Jeffrey B., Ronald S. Newbower, Charlene D. Long, and Bucknam McPeek. “Preventable Anesthesia Mishaps: A Study of Human Factors.” BMJ Quality & Safety 11.3 (2002): Web. 6 Dec. 2012.
“Under the Knife: Study Shows Rising Death Rates from General Anesthesia.” Time. N.p., 4 Aug. 2011. Web. 06 Dec. 2012.